Nausea and Vomiting

BY chioma Nwankwor

Miss Chioma Nwankwor is a Registered Nutritionist Dietitian at Marigold Hospital, Lagos. She is also a volunteer Dietitian at Lakeshore Cancer Center, Lagos

Nausea and vomiting affect patients across all cancer types, particularly those who undergo targeted radiation or chemotherapy. They remain among the most dreaded side effects of treatment. Nausea can be an uneasy sensation that waves in the back of the throat and stomach. It is often, but not always, accompanied by vomiting. Nausea may develop when chemotherapy drugs damage the cells that line the gastrointestinal tract. Other triggers, including sights, smells, motion, taste, anxiety, or pain, may also stimulate nausea or vomiting. Nausea and vomiting may result in other symptoms, such as an escalated heart rate, excess saliva, or difficulty swallowing.

NUTRITION THERAPY

Mitigating gastrointestinal side effects may help prevent malnutrition and improve quality of life. Dietitians may offer tips for symptom management while assisting patients to meet their nutrient and hydration needs. Many patients who experience nausea and vomiting after treatment have little to no interest in food and may avoid eating or drinking for fear of vomiting.

Although it may seem contrary to the expectations of those suffering from nausea, eating every two hours may help patients feel better, alleviate their nausea and boost energy levels. Cold foods are tolerated than hot foods, modification of the taste and consistency of certain foods may make them more appealing. Dietitians may also recommend ginger and peppermint products, which may act as natural anti-nausea agents.